Texas, 2010

Hail in Texas, May 16, 2010

May 16, 2010 · NWS BRO · 1 event in 1 county or zone

A cluster of thunderstorms developed during the early afternoon of May 16th, eventually covering portions of Kenedy, Willacy, and Hidalgo Counties before dissipating by late afternoon. One storm pulsed high into the atmosphere in eastern Hidalgo County near the Willacy County line, dropping large hail in Hargill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cluster of thunderstorms developed during the early afternoon of May 16th, eventually covering portions of Kenedy, Willacy, and Hidalgo Counties before dissipating by late afternoon. One storm pulsed high into the atmosphere in eastern Hidalgo County near the Willacy County line, dropping large hail in Hargill. Locally heavy rains fell elsewhere, but significant flooding was not reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 16, 1:09 PM CST, 16 minutes earlier.

Area forecast discussion, May 16, 1:09 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
209 PM CDT SUN MAY 16 2010

.SHORT TERM /TONIGHT THROUGH 7 AM TUESDAY/...PATTERN WILL CONTINUE
TO REMAIN RELATIVELY UNCHANGED IN THE SHORT TERM ACROSS DEEP SOUTH
TX. WEAK RIDGING ALOFT WITH EMBEDDED WEAK IMPULSES IN THE FLOW WILL
CONTINUE TO ALLOW FOR A SLIGHT CHC FOR ON/OFF POPS TNGT THRU MON
NGT. MOIST ONSHORE FLOW TO PREVAIL KEEPING DEEP SOUTH TX IN SULTRY
AND WARM CONDITIONS THRU THE TERM. SFC DEW POINT TEMPERATURES WILL
CONTINUE TO REMAIN IN THE 70S...ONLY COOLING/DRYING SOME DURING THE
DAYTIME HRS ON MON ACROSS PORTIONS OF OUR WESTERN FA. SHOWER/TSTM
ACTIVITY THIS AFTN MAY CARRY OVER INTO THIS EVE...BUT SHOULD WANE
WITH LOSS OF SUN. ANY NEW CONV ACROSS MEX LATER TDA/TNGT MAY GET
CLOSE TO OUR WESTERN ZONES OVRNGT WITH SLIGHT CHC POPS THERE FIRST
HALF OF TNGT. SIMILAR SITUATION REMAINS POSSIBLE BY MIDDAY/AFTN
MON AS DAYTIME HTG GETS UNDERWAY AND ANY LEFTOVER BOUNDARIES AND OR
SEA BREEZE DEVELOPMENT MAY KICK UP SOME MORE CONV ACTIVITY.

&&

.LONG TERM /TUESDAY 7AM THROUGH MONDAY/...PERSISTENCE WILL BE THE
MAIN FORECAST DURING THE LONG TERM PERIOD. THE APPROACH OF A WEAK
UPPER TROUGH MIGHT BE TO FAR NORTH TO AFFECT THE VALLEY'S WEATHER
TUESDAY THROUGH THURSDAY. ALTHOUGH THE LAST NIGHTS ECMWF IS MUCH
DEEPER THEN THE GFS BELIEVE THIS MIGHT BE A BIT OVER DONE AS IS
THE ECMWF POP FORECAST. AN ISOLATED SHOWER OR A ROUGE THUNDERSTORM
AT BEST BUT WITH CHANCES AT AROUND 10 PERCENT WILL LEAVE OUT OF
FORECAST AT THIS TIME. ONCE THE UPPER TROUGH PASSES TO THE EAST
HIGH PRESSURE BUILDS IN FROM THE SOUTH FURTHER CUTTING OFF THE
CHANCE OF ANY RAIN. DRY WARM AND HUMID WEATHER TO PERSIST MUCH OF
THE LATTER HALF OF THE WEEK AND NEXT WEEKEND. PERSISTENT HIGH
TEMPERATURES RANGING FROM THE MID 80S OVER THE BEACHES TO THE LOW
TO MID 90S INLAND WILL BE COMMON. OVERNIGHT LOWS TO BE ABOVE
NORMAL AND MUGGY WITH DEWPOINTS REMAIN IN THE LOW TO MID 70S.
TYPICAL SOUTHEAST WINDS EACH WITH STRONGEST WINDS ANTICIPATED
TUESDAY AND WEDNESDAY WHEN THE PRESSURE GRADIENT WILL BE THE
STRONGEST AS SURFACE LOW PRESSURE DEEPENS IN ADVANCE OF THE UPPER
TROUGH.

&&

.MARINE...TONIGHT THROUGH 7 AM TUESDAY...THE 1 PM OBSERVATION FROM
BUOY020 INDICATED WINDS WERE EAST AROUND 6 KTS AND SEAS WERE AROUND
4 FT WITH A PERIOD OF 8 SECONDS. LIGHT TO MODERATE ONSHORE FLOW WILL
PERSIST ACROSS THE LWR TX COASTAL WATERS THRU THE EARLY PORTION OF
THE WEEK. SFC HIGH PRESSURE WILL ESSENTIALLY MAINTAIN SWAY ACROSS
THE GULF OF MEXICO WHILE LOW PRESSURE REMAINS WEST OF THE AREA
ACROSS INLAND SOUTH TX AND NORTHERN MEXICO. LIGHT TO MODERATE E TO
SE WINDS AND LOW TO MODERATE SEAS CAN BE EXPECTED THRU THE PERIOD
WITH OVERALL MARINE CONDITIONS REMAINING FAVORABLE.

TUESDAY THROUGH SATURDAY...PRESSURE GRADIENT TO STRENGTHEN TUESDAY
INTO WEDNESDAY WITH POSSIBLE SMALL CRAFT ADVISORIES DURING THE
OVERNIGHT PERIOD AS SOUTHEAST WINDS APPROACH 20 KNOTS. SEAS TO
GRADUALLY RESPOND BUT DURATION AND FETCH MIGHT NOT BE LONG ENOUGH
FOR SEAS TO REACH 7 FEET. UPPER RIDGE TO BUILD IN FROM THE SOUTH
THURSDAY AND FRIDAY WITH ONSHORE WINDS TO WEAKEN SLIGHTLY BUT
REMAIN FRESH AT TIMES WITH A MODEST GRADIENT.

&&

.AVIATION...SATL IMAGES AND SFC OBS INDICATE MOSTLY CLOUDY SKIES
WITH LIGHT TO MODERATE SOUTHEAST WINDS ACROSS DEEP SOUTH TX. KBRO
AND KHRL CONTINUE TO REPORT MVFR CIGS WHILE CIGS AT KMFE HAVE KICKED
UP INTO VFR STATUS. FEEL MVFR CONDITIONS WILL BE SHORT LIVED THIS
AFTN WITH VFR CONDITIONS BECOMING MORE DOMINANT THRU AFTN/EVE. KEPT
THE AFTN VCSH MENTION IN THE 18Z TAF ISSUANCE FOR THE 3 TAF SITES AS
CONV SHRA ACTIVITY HAS DEVELOPED NORTH OF THE TERMINALS. MVFR CIGS
WILL BE POSSIBLE TWD EARLY MON MRNG AGAIN WITH LIGHT WINDS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  87  75  88 /  10  10  10  10
BROWNSVILLE          74  89  74  89 /  10  20  10  10
HARLINGEN            73  90  73  92 /  10  20  10  10
MCALLEN              75  93  73  95 /  10  20  10  10
RIO GRANDE CITY      73  95  74  96 /  20  20  20  10
SOUTH PADRE ISLAND   75  84  78  83 /  10  10  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

57/59
Hazardous weather outlook, May 16, 4:03 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
503 AM CDT SUN MAY 16 2010

TXZ248>250-252>255-171015-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO STRONG THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM
ANY STRONG THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-TXZ251-256-257-171015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-KENEDY-COASTAL WILLACY-COASTAL CAMERON-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS THE COASTAL SECTIONS OF
DEEP SOUTH TEXAS TODAY. WIND GUSTS TO 50 MPH...SMALL HAIL...HEAVY
RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM
AN ISOLATED STRONG THUNDERSTORM.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The Brownsville radar (KBRO), 83 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hidalgo

When
May 16, 1:25 PM CST to 1:35 PM CST
Where
Hidalgo County, 0.88 mi SE of Hargill
Measured
1.5 in hail
Reported by
Public
Coordinates
26.442, -98.009

The public reported ping pong size hail fell across FM 490 east of Hargill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236480.